Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Huntsville, AL

June 24, 2013Lawrence County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 24, 2013, 6:05 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2013, 6:05 PM CDT (23:05 UTC)
Expired
Jun 24, 2013, 9:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WGUS54 KHUN 242305
FFWHUN
ALC079-103-250200-
/O.NEW.KHUN.FF.W.0013.130624T2305Z-130625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 900 PM CDT
    
* AT 602 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS PORTIONS OF EASTERN LAWRENCE AND WESTERN MORGAN 
  COUNTIES . UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLINT CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3443 8725 3460 8726 3458 8709 3455 8694
      3442 8696

$$

CCC
1 follow-up statement
416 
WGUS74 KHUN 250049
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CDT MON JUN 24 2013

ALC079-103-250056-
/O.CAN.KHUN.FF.W.0013.000000T0000Z-130625T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN AL-LAWRENCE AL-
749 PM CDT MON JUN 24 2013

...THE FLASH FLOOD WARNING FOR WESTERN MORGAN AND SOUTHEASTERN
LAWRENCE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3443 8725 3460 8726 3458 8709 3455 8694
      3442 8696

$$

CCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 4:04 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 24, 4:04 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 PM CDT MON JUN 24 2013

.DISCUSSION...
ONCE AGAIN, THUNDERSTORMS FORMED TO THE SOUTH, NORTH, AND EAST
BEFORE DEVELOPING HERE, BUT THEY ARE INDEED FIRING. WATER VAPOR
IMAGERY INDICATES A WEAK SHORTWAVE TROUGH AXIS ROUGHLY ALONG THE MS-
AL BORDER, AND THIS IS AIDING THE DIURNAL CONVECTION. TEMPERATURES
ARE REACHING THE UPPER 80S TO LOWER 90S DESPITE THE LARGE AREA OF
STRATUS EARLY THIS MORNING, AND THE THUNDERSTORMS ARE FIRING ALONG A
CONVERGENCE AXIS FORMED BY DIFFERENTIAL HEATING TO THE SOUTH (DUE TO
STORMS OVER EAST-CENTRAL AL) AND WHAT APPEARS TO BE A RIVER-EFFECT
BOUNDARY TO THE NORTH.

THIS TROUGH AXIS WILL BE SLOW TO MOVE OUT, SO STORMS MAY LINGER WELL
INTO THE EVENING HOURS, AND A FEW ROGUE SHOWERS OR STORMS CAN'T BE
RULED OUT OVERNIGHT EITHER. IT MAY EVEN LINGER LONG ENOUGH TO ENHANCE
SOME DIURNAL EFFECTS TOMORROW, CLOSER TO THE GA STATE LINE. ANOTHER
WEAK WAVE IS EXPECTED TO ARRIVE WEDNESDAY PER THE ECMWF AND CANADIAN
MODELS, SO CONVECTION SHOULD REMAIN SCATTERED (30-40% POP) EACH OF
THE NEXT FEW DAYS. SINCE HIGH TEMPERATURES HAVE SUCCESSFULLY GOTTEN
INTO THE 90S DESPITE THE CLOUD COVER TODAY, HIGHS SHOULD REACH THE
LOWER 90S TOMORROW, AND POSSIBLY COULD REACH THE MID 90S WEDNESDAY.

A MUCH MORE ACTIVE PATTERN DEVELOPS LATE WEDNESDAY INTO THURSDAY AS A
LEAD SHORTWAVE SWINGS SOUTHEAST ACROSS THE LOWER GREAT LAKES, WHICH
WILL START THE PROCESS OF CARVING OUT A LONGWAVE TROUGH ACROSS THE
EASTERN CONUS. THIS ALONE WILL CERTAINLY ENHANCE CONVECTIVE
DEVELOPMENT THURSDAY AFTERNOON, LET ALONE ANY UPSTREAM MCS FORMATION
OR REMNANT OUTFLOWS. AS IS TYPICAL FOR SUMMER, WE WILL BE HIGHLY
UNSTABLE BUT NOT TERRIBLY SHEARED, WITH A HIGH MELTING LEVEL, SO
STRONG STORMS CAPABLE OF PRODUCING GUSTY WINDS ARE POSSIBLE.

A SECONDARY TROUGH ON FRIDAY WILL PASS MAINLY TO THE NORTH, BUT THERE
MAY BE ENOUGH TO KEEP STORMS IN THE SCATTERED CATEGORY. A DEEP
REINFORCING TROUGH WILL ARRIVE LATER SATURDAY, WHICH WILL CARVE OUT
THE LONGWAVE TROUGH/UPPER LEVEL LOW AND SET THE STAGE FOR ADDITIONAL
DEVELOPMENT FOR THE REST OF THE FORECAST. THE RESULTING LOW WILL
PARK ITSELF OVER THE LOWER GREAT LAKES AND SIT FOR SEVERAL DAYS,
PINWHEELING OCCASIONAL DISTURBANCES AROUND THE BASE OF THE TROUGH.
FOR NOW, THE FORECAST REFLECTS ENHANCED POPS DURING THE PERIODS WHERE
MODELS SHOW THE GREATEST CONSENSUS, BUT THESE WILL LIKELY HAVE TO
CHANGE AS THE FORECAST FOR THIS ANOMALOUS (-2 TO -3 STANDARD
DEVIATIONS) PATTERN EVOLVES. TEMPERATURES FROM THE OPERATIONAL 00Z
GFSX MOS AND ECMWF MOS ARE SURPRISINGLY HIGH GIVEN THIS PATTERN. WE
WILL TREND THE FORECAST CLOSER TO THE COOLER ENSEMBLE MEANS, WHICH
ARE STILL AT OR JUST BELOW AVERAGE FOR THE END OF JUNE/EARLY JULY.

BCC

&&

.AVIATION...
/ISSUED 1234 PM CDT MON JUN 24 2013/
FOR 18Z TAFS...
A MOIST SOUTHERLY FLOW WILL CONTINUE THIS FORECAST PERIOD. THIS
MOISTURE AND PASSING DISTURBANCES WILL BRING ISOLATED TO SCATTERED
CONVECTION ACROSS THE REGION DURING THE AFTERNOON AND EVENING. DID
NOT INCLUDE A VCTS OR CATEGORICAL MENTION IN THE TAF...DUE TO LOW
CONFIDENCE ON EXACT TIMING. FORECAST SOUNDINGS INDICATE THE STRONGER
STORMS COULD PRODUCE ERRATIC WINDS...LOCAL VIS/CIG REDUCTIONS AND
FREQUENT LIGHTNING. ADDITIONAL MOISTURE SHOULD BRING MVFR CIGS/VIS
REDUCTIONS TO BOTH TERMINALS BEFORE DAYBREAK TUE. THOSE CLOUDS SHOULD
MIX OUT...WITH VFR WEATHER EXPECTED BY THE LATE MORNING.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  92  71  92 /  30  30  10  40
SHOALS        70  93  70  94 /  20  30  10  40
VINEMONT      69  90  69  91 /  30  30  10  40
FAYETTEVILLE  69  90  70  92 /  30  30  10  40
ALBERTVILLE   69  90  70  89 /  30  30  10  40
FORT PAYNE    67  89  67  89 /  30  30  10  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 24, 12:51 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT MON JUN 24 2013

ALZ001>010-016-TNZ076-096-097-250100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1251 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW OF THESE STORMS COULD BE STRONG...AND CAPABLE
OF SUDDEN LIGHTNING AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL EXIST EACH
AFTERNOON AND EVENING THIS WEEK WITH A VERY WARM AND HUMID AIRMASS
IN PLACE. THE PRIMARY THREATS WILL BE GUSTY WINDS...SUDDEN
LIGHTNING AND LOCALLY HEAVY RAIN.

THE THUNDERSTORM ACTIVITY MAY BECOME MORE ORGANIZED THURSDAY AND
FRIDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
AREA...FOLLOWED BY A COLD FRONT. SOME OF THE STORMS DURING THIS
PERIOD MAY BE STRONG...CAPABLE OF PRODUCING STRONG GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Jun 24, 3:10 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT MON JUN 24 2013

ALZ009-010-242100-
DE KALB AL-JACKSON AL-
310 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE KALB AND CENTRAL
JACKSON COUNTIES UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SECTION...OR 6 MILES SOUTHEAST OF
SCOTTSBORO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENAGAR...SYLVANIA...HOLLYWOOD...SECTION...POWELL...PISGAH...IDER AND
DUTTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3446 8593 3457 8610 3485 8589 3468 8563
TIME...MOT...LOC 2007Z 219DEG 13KT 3458 8596

CCC
Special weather statement, Jun 24, 4:02 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 PM CDT MON JUN 24 2013

ALZ006>008-242145-
MARSHALL AL-MORGAN AL-MADISON AL-
402 PM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
NORTHEASTERN MORGAN AND SOUTHERN MADISON COUNTIES UNTIL 445 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF OWENS CROSSROADS...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW HOPE AND OWENS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3451 8678 3470 8658 3455 8633 3439 8654
      3438 8654 3436 8658
TIME...MOT...LOC 2059Z 216DEG 5KT 3449 8662

CCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:10 PM CDTSpecial Weather StatementHUNJackson50 min
Jun 24, 4:02 PM CDTSpecial Weather StatementHUNMadison43 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.